Mon, Jan 09, 2006 - Page 2 News List

Experts warn about the dangers of overdosing

By Jenny Chou  /  STAFF REPORTER , WITH AGENCIES

Medical experts yesterday warned about the dangers of misuse of painkillers after a girl in Taipei overdosed on Panadol, resulting in her nearly dying of an acute liver infection.

According to the chief of gastroenterology at Shutien Clinic, Wang Chi-tang (王志堂), painkillers are often taken to lower fevers and treat headaches during the winter period.

Due to cold symptoms and menstrual pains, a woman took one Panadol tablet every half an hour, in addition to taking cold medicines, with the result that she developed an acute liver infection.

A pediatrician at Shu-tien clinic, Pan Chun-sheng (潘俊生), said: "If excessive Panadol is taken, it can be too much for the liver to process, resulting in liver cells being killed. In serious cases, liver failure and even death may result."

Wang said: "There are two main categories of liver problems that may be caused by painkillers. One type results from an innate adverse reaction to chemicals in painkillers, the other is related to taking excessive amounts of painkillers."

According to Pan, adults should not take more than eight Panadol tablets a day. A daily dose of 16 tablets may result in poisoning, while exceeding 30 tablets would likely lead to death. Pan said that for children, doses should be even less, not exceeding four tablets per day.

Pan further warned that alcohol should not be taken in conjunction with medication.

Symptoms of painkiller poisoning include feeling tired, sick, or vomiting.

Doctors advised the public to be cautious about taking over-the-counter medications to treat colds and urged them to seek medical advice instead.

This story has been viewed 4564 times.
TOP top